Colorado, 2021

Winter Weather in Colorado, February 20 to 21, 2021

February 20 to 21, 2021 · NWS GJT · 3 events in 3 counties and zones

A positively tilted trough dug into the Great Basin before quickly progressing across western Colorado. Modest forcing aloft and orographic lift led to enhanced snowfall along the Continental Divide with moderate snow reported in the northern and some central zones.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GJT wrote it up.

A positively tilted trough dug into the Great Basin before quickly progressing across western Colorado. Modest forcing aloft and orographic lift led to enhanced snowfall along the Continental Divide with moderate snow reported in the northern and some central zones. Winds gusted up to 50 mph at times.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Feb 20, 4:14 AM MST, 4 hours 46 minutes earlier.

Area forecast discussion, Feb 20, 4:14 AM MST, 4 hours 46 minutes before
Area Forecast Discussion
National Weather Service Grand Junction CO
414 AM MST Sat Feb 20 2021

.SHORT TERM...(Today through Sunday)
Issued at 254 AM MST Sat Feb 20 2021

The next system has just made landfall along the Oregon and
California coasts, and will continue to track towards the area
today. Moisture ahead of the trough and orographic lift has resulted
in light snow showers across the northern mountains this morning,
which will continue through most of the day. The trough is expected
to pass over the forecast area this afternoon and evening and
the forcing for ascent will be modest. This lift becomes
maximized mainly this evening as the trough quickly progresses
eastward. Warm temperatures ahead of the system will result in the
potential for rain in the lower valleys as well as instability.
During the afternoon surface based CAPE around 50 to 100 J/kg will
cause showers to become more widespread beginning up north, and
given that instability banded precipitation is possible. The high-
res models depict these bands therefore snow accumulations could
vary over short distances. Another enhancement to the lift could
come from the frontogenesis that appears to be fairly organized as
it moves through the area. As mentioned by previous shifts the
ingredients to support the potential for snow squalls. The HRRR
seems to be targeting northwest Colorado as the front moves
through.

I will say confidence in snow squalls is some what low in that
area since the winds aloft are not particularly as opposed to
further south. Across the south (say along and south of I-70), it
may be possible for snow showers in the high elevations to mix
down strong winds aloft and briefly reduce visibility. Other
locations in this region may experience gusty southwest winds
regardless. Shortly after sunset the snow squall threat should
diminish. The focus for precipitation will be along the front as
it moves into northwest Colorado in the late afternoon and
evening. This lift focused along the front will shift southward
in the evening so the highest rates should follow suit. The Grand
Mesa is still borderline for an advisory with most of the
accumulation on the north side. It looks like the worst travel
for Vail Pass will be in the early evening. Another area that has
been added to the advisories is the northern San Juans where a
gorge event is becoming more likely for tonight.

The mid-level trough axis pushes east of the Divide around midnight.
Lingering instability, deep residual moisture and orographic lift
should sustain snowfall over the Divide mountain ranges through the
remainder of the night, though expect snowfall rates to decrease.
The one exception will be the northern San Juans where rates may be
maximized overnight. Tomorrow subsidence and dry air should take
over ending most of the precipitation. Behind the cold front temps
will drop 5-10 degrees especially in the higher elevations, so
this will translate into the highs for tomorrow.

.LONG TERM...(Sunday night through Friday)
Issued at 254 AM MST Sat Feb 20 2021

Expect the next work week to start on a relatively quiet note. Any
lingering orographic showers will come to and end Sunday night, and
Monday should be dry and near seasonable. Tuesday could see above
normal daytime highs, provided skies stay mostly clear and some WAA
ahead of the next system can be tapped into.

The next chance for precipitation looks to come Tuesday night into
Wednesday as a large trough is forecast to drop southeast from the
Pacific Northwest. There is still model disagreement with the
progression of this system, both in the deterministic and ensemble
model solutions. Starting with the deterministic models, the major
discrepancy is in the speed of progression. The GFS is still
favoring a faster solution, hurrying the energy east and limiting
the amount of potential precipitation for the forecast area. The
ECMWF is slower in comparison, even developing a cut off low over
the Four Corners. This solution would give the best chance of longer
duration precipitation for the eastern Utah and western Colorado.
Looking at ensemble solutions, there is a relatively even split of
members between faster solutions similar to the deterministic GFS
and slower solutions closer to the deterministic ECMWF. This is a
change from earlier ensemble runs where members were favoring the
faster solution. However, with this system expected to impact
western Colorado and eastern Utah in five days time, the forecast
will continue to evolve and models will come into better alignment.
At this point, though, precipitation looks to begin for the northern
mountains Tuesday night and spread south through the day Wednesday
and start to taper off Wednesday night into Thursday morning.

Following this midweek system, a shortwave ridge will bring a brief
spell of quiet weather for Friday before the next wave in the train
starts to impact the forecast area Friday night into Saturday.
Temperatures will remain at or below normal from Wednesday onward.

&&

.AVIATION...(For the 12Z TAFS through 12Z Sunday morning)
Issued at 411 AM MST Sat Feb 20 2021

By 18-20Z, clouds will be on the increase ahead of another fast-
moving system. Expect lowering ceilings to near or below ILS
breakpoints through the afternoon. Soon after, snow showers will
then become likely towards evening as a front moves southward
through the area. Snow showers will be capable of reducing
visibility and ceilings to MVFR and occasionally IFR at times
through 06Z. Bands of showers could make these conditions more
localized. KASE has the highest chance of experiencing IFR this
evening.

&&

.GJT WATCHES/WARNINGS/ADVISORIES...
CO...Winter Weather Advisory from 2 PM this afternoon to 5 AM MST
     Sunday for COZ018.

     Winter Weather Advisory until 5 AM MST Sunday for COZ004.

     Winter Weather Advisory from 11 AM this morning to 5 AM MST
     Sunday for COZ010-013.

UT...None.
&&

SHORT TERM...KJS
LONG TERM...BGB
AVIATION...TGJT
Hazardous weather outlook, Feb 20, 3:08 AM MST, 5 hours 52 minutes before
Hazardous Weather Outlook
National Weather Service Grand Junction CO
308 AM MST Sat Feb 20 2021

COZ001>014-017>023-UTZ022>025-027>029-211015-
Lower Yampa River Basin-Central Yampa River Basin-
Roan and Tavaputs Plateaus-Elkhead and Park Mountains-
Upper Yampa River Basin-Grand Valley-Debeque to Silt Corridor-
Central Colorado River Basin-Grand and Battlement Mesas-
Gore and Elk Mountains/Central Mountain Valleys-
Central Gunnison and Uncompahgre River Basin-
West Elk and Sawatch Mountains-Flat Tops-
Upper Gunnison River Valley-Uncompahgre Plateau and Dallas Divide-
Northwest San Juan Mountains-Southwest San Juan Mountains-
Paradox Valley/Lower Dolores River-
Four Corners/Upper Dolores River-Animas River Basin-
San Juan River Basin-Southeast Utah-Eastern Uinta Mountains-
Eastern Uinta Basin-Tavaputs Plateau-Arches/Grand Flat-
La Sal and Abajo Mountains-Canyonlands/Natural Bridges-
308 AM MST Sat Feb 20 2021

This hazardous weather outlook is for eastern Utah and western
Colorado.

.DAY ONE...Today and Tonight

Snow will spread across the mountains and high valleys today and
last until tomorrow morning. Snowfall accumulations in the
mountains will generally be 4 to 8 inches with locally higher
amounts. Travel could be impacted especially on the passes during
the evening hours. Snow and gusty wind could briefly reduce
visibility at some locations today.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

The next system will move into the area by mid week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 winter weather. Local standard time, as filed.

Winter Weather, Elkhead and Park Mountains

When
February 20, 9:00 AM MST to February 21, 7:00 AM MST
Where
Elkhead and Park Mountains forecast zone
Reported by
SNOTEL
Coordinates
40.552, -107.599 (the zone’s center; the record gives no point)

Generally 4 to 8 inches of snow fell across the area.

Winter Weather, Gore and Elk Mountains/Central Mountain Valleys

When
February 20, 9:00 AM MST to 11:00 PM MST
Where
Gore and Elk Mountains/Central Mountain Valleys forecast zone
Reported by
SNOTEL
Coordinates
39.481, -107.172 (the zone’s center; the record gives no point)

Generally 3 to 8 inches of snow fell across the area.

Winter Weather, Northwestern San Juan Mountains

When
February 20, 7:00 PM MST to February 21, 5:30 AM MST
Where
Northwestern San Juan Mountains forecast zone
Reported by
CoCoRaHS
Coordinates
38.210, -107.755 (the zone’s center; the record gives no point)

Generally 4 to 7 inches of snow fell across the area. Winds gusted from 40 to 50 mph at times.

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2021Every state in 2021This day in weather historyWarnings in Colorado, February 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 936459, 936460, 936461.